Hail, Crook
- When
- May 27, 1:55 PM MST
- Where
- Crook County, Beulah
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.530, -104.080
A thunderstorm became severe over southeastern Crook County and tracked northward, producing hail to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over southeastern Crook County and tracked northward, producing hail to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 11:58 AM MST, 1 hour 57 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1258 PM MDT Sat May 27 2023 .DISCUSSION...(This Evening Through Saturday) Issued at 1236 PM MDT Sat May 27 2023 Water vapor shows large western CONUS trof with broad southwest flow aloft through the Northern Plains. Next ejecting shortwave is tracking northeast across the Central Rockies. At the surface, trof extends from far western ND through northeast WY with another boundary across the northern Black Hills, quite similar to yesterday. Temps early this afternoon mostly in the 70s. MLCAPE currently in the 1000-1500J/kg range but still enough CIN for limited surface based development outside of the Northern Black Hills. Cap will quickly erode by mid afternoon with MLCAPE rising into the 1500-2000J/kg range from northeast WY into far western SD. Effective bulk shear is a little better than yesterday, in the 25-35kt range. Convection will continue to bubble in the Northern Black Hills this afternoon, with more organized convection expected to develop northward into northeast WY by mid afternoon and spread into far western SD by very late afternoon or early evening. Some discreet supercells possible early on given more robust shear, but activity should become more clustered by late afternoon before transitioning to more linear activity by early evening as it tracks into far western SD. This will likely not be too dissimilar to yesterday's development, but given better shear we may see a few more severe storms develop. Activity will track across western SD in the evening and gradually dissipate at it shifts into central SD late. Another round of storms will develop Sunday afternoon/evening, although the better chance for strong to severe storms will shift a bit further east into western SD with placement of surface trof more across the western Dakotas. Flow aloft should become a bit more zonal early next week as west coast trof splits. While we'll remain unsettled, the severe threat may not be quite as high. However, by mid week, flow should return southwest as a stronger wave ejects from the Desert SW into the Central Rockies and becomes blocked by a ridge over the Upper Midwest. This should provide more active weather across our region. Temps should remain slightly above average through much of next week. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1107 AM MDT Sat May 27 2023 Breezy southerly winds will persist across the SD plains through this evening. Another round of storms will develop over northeastern WY and the Black Hills late this afternoon, spreading onto the western SD plains as a line this evening. Strong winds and hail will be possible near the storms, especially earlier in the evening. Storms will weaken as they shift eastward later in the evening. Brief MVFR/IFR conditions will be possible near storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...15
Hazardous Weather Outlook National Weather Service Rapid City SD 424 AM MDT Sat May 27 2023 SDZ001-012-024>030-041-072-074-WYZ054>058-071-281030- Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Fall River-Sturgis/Piedmont Foot Hills- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 424 AM MDT Sat May 27 2023 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and strong winds. Flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms continue through Friday. Strong to severe storms will be possible again Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-013-031-042-073-281030- Perkins-Northern Meade Co Plains-Pennington Co Plains- Oglala Lakota-Southern Meade Co Plains- 424 AM MDT Sat May 27 2023 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include large hail and strong winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms continue through Friday. Strong to severe storms will be possible again Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-281030- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 424 AM MDT Sat May 27 2023 /524 AM CDT Sat May 27 2023/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Thunderstorms will move in from the west tonight, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms continue through Friday. Strong to severe storms will be possible Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The Rapid City radar (KUDX), 109 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
2 hail. Local standard time, as filed.
Mostly marble size hail, with a few stones the size of quarters, covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092452, 1092455.